Utah, 2023Damaging Wind in Utah, June 15, 2023
June 15, 2023 · NWS GJT · 1 event in 1 county or zone
Moisture increased across eastern Utah as a shortwave trough impacted the area. This, paired with daytime heating, led to scattered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moisture increased across eastern Utah as a shortwave trough impacted the area. This, paired with daytime heating, led to scattered showers and thunderstorms. The stronger storms produced gusty winds up to 58 mph across Grand County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 15, 1:45 PM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 15, 1:45 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
245 PM MDT Thu Jun 15 2023
.SHORT TERM...(Tonight through Friday night)
Issued at 245 PM MDT Thu Jun 15 2023
The 12Z GJT sounding supported 0.77 inches of precipitable water,
up from 0.69 inches 12 hours ago. Scattered to widespread showers
and storms developed late this morning as anticipated with
activity more robust across the north where better shear exists.
CAPE is expected to increase into the 500 to 1000 J/kg range by
mid to late afternoon with 20 to 30 kts of deep layer shear, which
could lead to a few stronger storms with brief heavy rain, small
hail and strong gusty outflow winds. The heavy rain threat seems
more probable across the north with the gusty outflow wind threat
more probable down south where drier air is leading to a bit less
cloud cover and more surface heating. Some CIN exists across the
north according to SPC mesoanalysis, but models appear to indicate
this eroding as the day progresses. Regardless, abundant cloud
cover up north could have an impact on storm intensity with some
of the higher CAPE values not being fully realized.
Responsible for this increase in moisture and widespread shower
and storm activity is a low pressure trough that has been sitting
over the northern Great Basin and Intermountain West the last
couple days with the base of the trough and upper level jet
cutting across northern Utah. This northern trough was projected
to break down the blocking high to the east but alas, the Omega
Block continues to win, keeping these troughs over our region. So
plenty of upper level divergence across northeast Utah and
northwest Colorado to support storm activity. A frontogenesis band
is forecast to move through the area late this afternoon into the
evening, which is resulting in some more robust convection
through the evening in the hi res CAMs. Most storm activity will
decrease overnight but expect some isolated to scattered showers
to still remain as upper level forcing and moisture remains
present.
A 55 kt jet streak will remain over northeast Utah into northwest
Colorado Friday as the trough becomes positively tilted stretching
from northwest Utah into north-central Wyoming. Even though some
drier air tries to work into the northwest as this trough becomes
positively tilted and moves a bit closer, the deeper moisture is
shifted to the central and southern areas where better storm
coverage is expected. Still anticipate an active day, but maybe a
bit more sun up north to get storms firing earlier and a bit more
robust activity given similar instability and shear present.
Temperatures both today and Friday still expected to remain about
10 degrees below normal values for mid June with cooler
temperatures anticipated as low as 15 degrees below normal on
Friday, probably due to the frontal passage later today.
.LONG TERM...(Saturday through Thursday)
Issued at 245 PM MDT Thu Jun 15 2023
Saturday will be the transition day between the current wet regime
to the very dry regime setting up for next week. What remains of the
Northern Rockies trough will be kicking eastward on Saturday as
another anomalous trough digs out of the Gulf of AK into the PacNW.
Moisture will be quickly swept out of the area with dew points
dropping back into the low to mid 30s through the afternoon on
northerly flow. Daytime heating and mountain terrain flow will have
to overcome strong subsidence Saturday afternoon to produce
convection. For now it looks like most of the activity will stay
confined to the ridgelines Saturday afternoon before falling apart
in the evening. There is decent shear in place in the afternoon and
if a storm can get rooted above the LFC then it could be a bit
interesting. We will return to gusty winds and the main threat as
well as the threat of heavy rainfall will have moved to the Plains.
The blocky characteristics of the NOAM pattern will not really
change with trough basically taking up residence to our West through
the bulk of next week. The resultant Southwest flow developing aloft
will be tapped into very dry air. PWAT climatology suggests we could
be dropping into the 10th percentile by Thursday. While good for
swamp cooler efficiency this is not good news for wildfire concerns.
For now the current forecast is dry for the upcoming week with
temperatures back toward normal readings for late June.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1137 AM MDT Thu Jun 15 2023
An early start to the convection today means fairly good chances
most TAF sites will be impacted by showers and thunderstorms.
Gusty winds will mainly be a threat over the southern TAF sites
with gusts up to 50 mph. Farther North...heavy rain and small hail
will be more of a threat...brining ILS to possibly MVFR
conditions. Wind gusts over 25 mph can not be ruled out either.
The shower and thunderstorm activity will linger well through the
early morning hours with similar conditions expected on Friday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MDA
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Jun 15, 3:33 AM MST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
433 AM MDT Thu Jun 15 2023
COZ001>014-017>023-UTZ022>025-027>029-161045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
433 AM MDT Thu Jun 15 2023
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms will once again fire off the terrain
around midday today. A system approaching from the west will
provide some extra energy, leading to more widespread activity.
Main threats remain gusty outflow winds and frequent lightning,
although small hail and brief heavy downpour will also be
possible. Storms will begin to slowly diminish after sunset.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
A series of disturbances moving through the flow will keep
conditions unsettled through the remainder of the week.
Temperatures will gradually warm to near normal by the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Jun 15, 11:13 AM MST, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1213 PM MDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Tstm Wnd Gst 5 NW Mack 39.27N 108.93W
06/14/2023 M45 MPH Mesa CO Trained Spotter
&&Local storm report, Jun 15, 12:09 PM MST, 3 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
109 PM MDT Thu Jun 15 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM Hail 2 NW Glenwood Springs 39.56N 107.35W
06/15/2023 E0.25 inch Garfield CO Cocorahs
hail shower lasted 4 minutes.
&&Special weather statement, Jun 15, 3:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
428 PM MDT Thu Jun 15 2023
UTZ027-152300-
Arches/Grand Flat UT-
428 PM MDT Thu Jun 15 2023
...A strong thunderstorm will impact portions of southeastern Grand
County through 500 PM MDT...
At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Moab, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Grand
County, including the following locations... Arches National Park.
This includes the following highways...
Interstate 70 in Utah between mile markers 200 and 206.
Utah 128 between mile markers 19 and 30, and near mile marker 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3867 10966 3878 10972 3900 10942 3873 10925
TIME...MOT...LOC 2228Z 236DEG 31KT 3875 10958
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TGRThunderstorm Wind, Grand
- When
- June 15, 3:30 PM MST
- Where
- Grand County, 1.38 mi S of (Cny)canyonlands Fld
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.750, -109.750
A peak wind gust of 58 MPH was measured by the automated weather station at the Canyonlands Field Airport outside Moab.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, June 15, 20233 deaths · 100 injured · $1.1 million · EF3 · 7 events
- Rip Currents in Florida, June 15 to 18, 20232 deaths · 2 events
- Tornadoes and Flash Flood in Oklahoma, June 15, 2023$616,000 · EF2 · 129 events
- Tornadoes and Flash Flooding in Ohio, June 15, 2023$1.1 million · EF2 · 42 events
- Excessive Heat and Heat in Texas, June 15 to 19, 20231 death · 68 events
- Tornadoes and Flash Flooding in Florida, June 15 to 19, 2023$319,000 · EF1 · 82 events
- Tornado and Hail in Michigan, June 15, 2023$3.5 million · EF1 · 29 events
- Rip Current in Indiana, June 15, 20231 death · 1 event
- Flash Flood in Wyoming, June 15, 2023$2.9 million · 1 event
- Tornado and Hail in Texas, June 15 to 16, 2023$50,000 · EF1 · 41 events
- Excessive Heat in Texas, June 15 to 21, 20236 injured · 46 events
- Tornadoes and Flash Flooding in Alabama, June 15 to 16, 2023EF1 · 34 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094104.